[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Beery, Samantha PharmD
  2. Miller, Christopher PharmD
  3. Sheridan, Daniel RPh, MS

Article Content

A patient was concerned when she realized she'd taken a dose of medication that was well beyond its expiration date. I told her it had probably lost potency and advised her to dispose of it properly and check with her healthcare provider if she needs another prescription. Are any medications likely to be toxic or otherwise harmful after the expiration date?-S.P., CALIF.

 

Samantha Beery, PharmD; Christopher Miller, PharmD; and Daniel Sheridan, RPh, MS, reply: Little data are available regarding the safety of medications taken beyond their expiration date. As you note, outdated medications are more likely to lose potency and efficacy than cause toxicity. However, certain outdated medications such as liquid antibiotics, eye drops, and nitroglycerin have the potential to harm patients.1

 

* Liquid oral antibiotics are susceptible to bacterial contamination once reconstituted due to nonsterile compounding procedures and the addition of nonsterile water. Advise patients to review storage instructions for their medications and keep them refrigerated if directed.

 

* Medicated eye drops are also susceptible to bacterial contamination, especially after being opened, although added preservatives help contain and prevent bacterial growth. Teach patients to properly administer eye drops without touching the dropper to the eye or any other surface.

 

* Nitroglycerin is extremely sensitive to heat and moisture, which degrade the active drug. Patients who rely on it could be harmed if it becomes ineffective.2 This risk is compounded by the fact that patients are instructed to carry this medication with them to have on hand as needed, potentially increasing its exposure to sun and heat. Tell patients to keep nitroglycerin in its original glass amber vial away from light and heat. Educate patients on the importance of appropriate storage for all their medications.

 

 

Are any drugs likely to be toxic after expiration? A handful of case reports from decades ago linked the oral antibiotic tetracycline to a reversible form of kidney damage called Fanconi syndrome when taken after the expiration date.3-5 The toxicity may have been caused by tetracycline degradation products (epi-anhydrotetracycline or anhydrotetracycline). Patients presented with nausea, vomiting, and metabolic acidosis within 2 to 8 days of taking the expired medication. However, no similar cases involving tetracycline or related antibiotics, such as doxycycline, have been reported in recent years.

 

Teach patients to pay attention to the expiration date on all medications and explain that typical efficacy cannot be expected or guaranteed after a product's expiration date. However, warn them not to take additional medication to compensate for an expired medication's presumed loss of potency. Advise them to replace expired medications with new medications as needed or prescribed, and tell them to consult a pharmacist or the prescriber if they have questions regarding a medication's safety or efficacy.

 

Also teach patients to dispose of expired or unused medications properly via medication take-back options such as National Prescription Drug Take-back events or through household trash disposal. In addition, the FDA recommends that a few highly dangerous medications, such as fentanyl patches, be flushed in the toilet.6

 

The next National Drug Take-back Day is October 26, 2019. For details on this and other disposal options, refer patients to http://www.fda.gov/drugs/safe-disposal-medicines/disposal-unused-medicines-what-.

 

REFERENCES

 

1. Harvard Health Publishing. Drug expiration dates - do they mean anything? August 13, 2018. http://www.health.harvard.edu/staying-healthy/drug-expiration-dates-do-they-mean. [Context Link]

 

2. Nawarskas JJ, Koury J, Lauber DA, Felton LA. Open-label study of the stability of sublingual nitroglycerin tablets in simulated real-life conditions. Am J Cardiol. 2018;122(12):2151-2156. [Context Link]

 

3. Aronson JK. Meyler's Side Effects of Drugs. 16th ed. New York, NY: Elsevier Science; 2015. [Context Link]

 

4. Frimpter GW, Timpanelli AE, Eisenmenger WJ, Stein HS, Ehrlich LI. Reversible "Fanconi syndrome" caused by degraded tetracycline. JAMA. 1963;184(2):111-113.

 

5. Montoliu J, Carrera M, Darnell A, Revert L. Lactic acidosis and Fanconi's syndrome due to degraded tetracycline. Br Med J (Clin Res Ed). 1981;283(6306):1576-1577. [Context Link]

 

6. US Food and Drug Administration. Safe disposal of medicines. 2018. http://www.fda.gov/drugs/ensuring-safe-use-medicine/safe-disposal-medicines. [Context Link]